Texas, 2024

Flood in Texas, November 8, 2024

November 8, 2024 · NWS OUN · 1 event in 1 county or zone

A vorticity maxima, embedded within a broader closed upper low along the Great Divide, rotated out across the Southern High Plains on the 8th. Widespread showers and thunderstorms produced locally heavy rainfall across portions of the area that, combined with heavy rains during prior days, led to a few reports of urban and stream flooding across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A vorticity maxima, embedded within a broader closed upper low along the Great Divide, rotated out across the Southern High Plains on the 8th. Widespread showers and thunderstorms produced locally heavy rainfall across portions of the area that, combined with heavy rains during prior days, led to a few reports of urban and stream flooding across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 8, 1:20 PM CST, 40 minutes earlier. Its key messages:

  • Updated at 114 PM CST Fri Nov 8 2024
  • Heavy rain is possible through the rest of the afternoon, ending from west to east this evening.
  • Frost possible Saturday night NW OK.
  • Strong cold front expected Wednesday.
Area forecast discussion, Nov 8, 1:20 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Norman OK
120 PM CST Fri Nov 8 2024

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 114 PM CST Fri Nov 8 2024

- Heavy rain is possible through the rest of the afternoon, ending
  from west to east this evening.

- Frost possible Saturday night NW OK.

- Strong cold front expected Wednesday.

&&

.NEAR TERM...
(Today and tonight)
Issued at 1044 AM CST Fri Nov 8 2024

A dynamic mid-latitude cyclone is located over the High Plains
today. Water vapor imagery clearly shows a warm conveyor across the
western part of our area, a developing comma head across much of the
central US, and a nascent dry slot across the Texas South Plains.
Surface analysis places the surface low across western north Texas.

Short-range guidance shows that while the core of the cutoff low
aloft will remain over New Mexico, it is expected to "pivot" into an
extremely negative tilt by this afternoon such that the upper-level
jet approaches. In response to this, the surface low will drift
northward across the western part of our area. Aided by the dry
slot, a cold frontal push is expected across much of our area this
afternoon. A narrow arc of convection is expected immediately ahead
of the front where moist advection will allow theta-E values to
briefly approach 340K. The major question is whether enough surface-
based instability can develop so that a low-end severe risk could
materialize this afternoon along the Red River. It's a low-
probability-of-occurrence scenario, but the "ceiling" would be an
arc of shallow rotating storms capable of damaging wind gusts and
tornadoes.

Hydrologically, our wet November will continue ahead of the passage
of the Pacific front. A particular area that might be hard-hit by
heavy rain this afternoon is western/northwestern Oklahoma, where
the nearby meandering of the surface low will help keep
wraparound moisture in place in spite of the cold front's best
effort. Low-end flooding issues (low-lying spots, flood-prone
streams, etc) will continue.

The front will begin to clear the eastern part of our area late this
evening. Behind it, rapidly cooling and drying conditions are
expected, with lows tonight dropping into the 30s in our western
zones and near 50 in the far southeast part of the area.

Meister

&&

.SHORT TERM...
(Saturday through Sunday night)
Issued at 114 PM CST Fri Nov 8 2024

The cutoff low will meander into the Central Plains tomorrow while
occluding itself heavily. Our forecast area will remain well behind
the cold occlusion, which will mean sunny skies and cool-to-mild
temperatures across the forecast area. Winds will continue to
slacken throughout the day and overnight, setting us up for an even
cooler night tomorrow night. Frost will be possible in the
northwestern portion of Oklahoma.

Height rises are expected across our area on Sunday morning. Light
winds, abundant sunshine, and temperatures recovering into the 60s
and low 70s will be the result. Things look to be maybe a degree or
two warmer on Sunday night, so the chance for frost to return looks
lower.

Meister

&&

.LONG TERM...
(Monday through next Thursday)
Issued at 114 PM CST Fri Nov 8 2024

An improbable return of the subtropical ridge is expected for most
of the long-term period. While the STR will be latitudinally
confined within Mexico, the practical effect will be to keep the
jetstream to our north with a shortwave ridge pattern in the place
on Monday and Tuesday. Highs should get into the upper 60s toward
the middle 70s.

A strong trough will eject through the central Plains on Wednesday.
This is the time of year when such an occurrence leads to a cold
front blasting into the area, and indeed that looks to be the case.
The warmest temperatures on Wednesday may end up down south where
the front doesn't arrive until later. Precipitation chances from
this cold front look unclear but not overly high. After that,
temperatures will quickly rebound on Thursday and Friday.

Meister

&&

.AVIATION...
(18Z TAFS)
Issued at 1138 AM CST Fri Nov 8 2024

Areas of precipitation/thunder, along with low cigs/vis, will
contribute to IFR-LIFR category at most terminals through sunset
Friday. As a surface front sweeps through the area, a transition
towards MVFR then VFR conditions, and west/southwesterly wind
shift, is expected. This should occur at all terminals by
~near/just after sunrise on Saturday.

Safe travels!

Ungar

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  41  62  43  65 /  80   0   0   0
Hobart OK         38  64  39  67 /  10   0   0   0
Wichita Falls TX  42  67  44  68 /  20   0   0   0
Gage OK           36  61  35  66 /  30   0   0   0
Ponca City OK     41  61  39  63 /  90   0   0   0
Durant OK         49  68  48  73 /  80   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 9 PM CST this evening for OKZ009>012-014>018-
     021>024-027-033>038-044.

TX...Flood Watch until 9 PM CST this evening for TXZ083>090.

&&

NEAR TERM...04
SHORT TERM...04
LONG TERM....04
AVIATION...09

In the hours before

Special weather statement, Nov 8, 12:27 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Norman OK
1227 PM CST Fri Nov 8 2024

TXZ085-086-081845-
Wichita TX-Wilbarger TX-
1227 PM CST Fri Nov 8 2024

...A strong thunderstorm will impact portions of west central Wichita
and southeastern Wilbarger Counties through 1245 PM CST...

At 1226 PM CST, Doppler radar was tracking a strong thunderstorm 5
miles south of Grayback, moving northeast at 30 mph.

HAZARD...Wind gusts of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Electra, Oklaunion, Harrold, and Grayback.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3393 9934 3419 9915 3403 9889 3383 9910
      3383 9920
TIME...MOT...LOC 1826Z 216DEG 28KT 3391 9920

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JT
Special weather statement, Nov 8, 12:38 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Norman OK
1238 PM CST Fri Nov 8 2024

OKZ014-021-034>036-081900-
Kiowa OK-Roger Mills OK-Beckham OK-Greer OK-Jackson OK-
1238 PM CST Fri Nov 8 2024

...Strong thunderstorms will impact portions of southwestern Roger
Mills, north central Jackson, northwestern Kiowa, central Greer and
central Beckham Counties through 100 PM CST...

At 1238 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles east of Erick to 3 miles southeast of
Mangum. Movement was north at 50 mph.

HAZARD...Wind gusts of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sayre, Mangum, Granite, Lone Wolf, Carter, Reydon, Willow,
Sweetwater, Delhi, Brinkman, Berlin, Hester, Dempsey, and
Altus-Lugert Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3577 9991 3515 9936 3512 9936 3511 9933
      3496 9919 3472 9940 3538 10000
TIME...MOT...LOC 1838Z 183DEG 45KT 3522 9979 3484 9946

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JT
Special weather statement, Nov 8, 12:52 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Norman OK
1252 PM CST Fri Nov 8 2024

OKZ037-TXZ085-086-089-081915-
Tillman OK-Wichita TX-Archer TX-Wilbarger TX-
1252 PM CST Fri Nov 8 2024

...Strong thunderstorms will impact portions of central Tillman,
northwestern Archer, western Wichita and southeastern Wilbarger
Counties through 115 PM CST...

At 1252 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of Harrold to 3 miles west of
Lake Kickapoo. Movement was north at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Frederick, Electra, Holliday, Davidson, Manitou, Dundee, Mankins,
Harrold, Lake Kickapoo, northeastern Lake Diversion, and Haynesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3351 9883 3378 9896 3383 9895 3384 9898
      3412 9911 3458 9901 3379 9863
TIME...MOT...LOC 1852Z 186DEG 49KT 3404 9906 3363 9888

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JT
Special weather statement, Nov 8, 1:16 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Norman OK
116 PM CST Fri Nov 8 2024

TXZ089-090-081945-
Clay TX-Archer TX-
116 PM CST Fri Nov 8 2024

...Strong thunderstorms will impact portions of southwestern Clay and
southeastern Archer Counties through 145 PM CST...

At 116 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Olney to 3 miles north of
Lake Graham. Movement was northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Archer City, Scotland, Windthorst, Lake Arrowhead, and Shannon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3342 9874 3381 9846 3348 9813 3346 9815
      3347 9842 3340 9842 3339 9873
TIME...MOT...LOC 1916Z 210DEG 37KT 3331 9866 3320 9860

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JT
Special weather statement, Nov 8, 1:21 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Norman OK
121 PM CST Fri Nov 8 2024

OKZ037-038-044-TXZ086-090-081945-
Tillman OK-Cotton OK-Comanche OK-Clay TX-Wichita TX-
121 PM CST Fri Nov 8 2024

...A strong thunderstorm will impact portions of south central
Comanche, Cotton, southeastern Tillman, northwestern Clay and central
Wichita Counties through 145 PM CST...

At 121 PM CST, Doppler radar was tracking a strong thunderstorm 4
miles north of Iowa Park, moving northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northwestern Wichita Falls, Burkburnett, Walters, Iowa Park,
Grandfield, Temple, Randlett, Devol, Faxon, Cookietown, Sheppard AFB,
Pleasant Valley, Taylor, and Cashion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3399 9879 3453 9859 3429 9814 3383 9863
      3384 9868
TIME...MOT...LOC 1921Z 216DEG 50KT 3401 9865

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JT
Special weather statement, Nov 8, 1:23 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Norman OK
123 PM CST Fri Nov 8 2024

OKZ035-037-038-TXZ086-082000-
Kiowa OK-Tillman OK-Comanche OK-Wichita TX-
123 PM CST Fri Nov 8 2024

...Strong thunderstorms will impact portions of southwestern
Comanche, south central Kiowa, eastern Tillman and northwestern
Wichita Counties through 200 PM CST...

At 123 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Hollister to 6 miles
northwest of Iowa Park. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chattanooga, Hollister, and Loveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3433 9899 3466 9887 3453 9859 3441 9864
      3441 9866 3434 9866 3399 9879
TIME...MOT...LOC 1923Z 219DEG 26KT 3429 9892 3402 9877

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wichita

When
November 8, 2:00 PM CST to 5:00 PM CST
Where
Wichita County, 0.67 mi W of Wichita Falls to 0.61 mi NW of Wichita Falls
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
33.911, -98.502

Multiple social media videos show minor roadway flooding across the central business district of the Wichita Falls community. Event time is approximate.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223850.